Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 122, NWS Hastings, NE

July 11, 2009Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 11, 2009, 6:11 PM CDT for Rooks County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2009, 6:11 PM CDT (23:11 UTC)
Expired
Jul 11, 2009, 6:44 PM CDT
In force
33 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2101 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
1.5
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:17 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 11, 3:17 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
317 PM CDT SAT JUL 11 2009

.SHORT TERM...FOR TONIGHT THROUGH 12Z MONDAY.

WATER VAPOR IMAGERY FROM THIS AFTERNOON CONTINUES TO SHOW A BROAD
RIDGE IN PLACE FROM THE LOWER MS RIVER VALLEY...INTO THE CENTRAL AND
NORTHERN ROCKIES WHILE A DEEP VORTEX IS SEEN SPINNING NEAR THE
HUDSON BAY REGION.  FURTHER WEST...A REX BLOCK IS IN PLACE FROM THE
PACIFIC NORTHWEST INTO THE GULF OF ALASKA.  THIS UPPER FLOW PATTERN
IS LEAVING THE CENTRAL PLAINS UNDER A MOIST BUT WARM WEST TO
NORTHWEST FLOW REGIME IN RESPONSE TO THE RIDGE AMPLIFYING INTO THE
NORTHERN ROCKIES AND DEEP MONSOONAL MOISTURE WRAPPING AROUND THE
UPPER HIGH.  NONETHELESS...MID LEVEL TEMPERATURES ACROSS THE CWA
HAVE COOLED SLIGHTLY COMPARED TO THE LAST FEW DAYS WITH 700MB
TEMPERATURES OF +9 TO +13C SHOWN OVER THE AREA. QUICK LOOK AT
REGIONAL SURFACE OBS SHOWS A FRONT STALLED ACROSS SOUTHERN KANSAS
INTO SOUTHEAST COLORADO.  DEEP MOISTURE CONTINUES TO POOL ON THE
NORTH SIDE OF THIS BOUNDARY ALL THE WAY UP TO THE FRONT RANGE REGION
WITH SURFACE DEWPOINTS IN THE UPPER 60S TO MID 70S SEEN INTO
SOUTHERN NEBRASKA.  HOWEVER...SOME RELATIVELY DRIER AIR OVER EASTERN
NEBRASKA...IS ADVECTING INTO PORTIONS OF CENTRAL NEBRASKA THIS
AFTERNOON.  THIS HAS EFFECTIVELY KILLED OFF ANY DECENT LOW LEVEL
CONDITIONAL INSTABILITY EAST OF A KEARNEY TO HEBRON LINE...WHILE
LAPS ANALYSIS DISPLAYS 0-1KM ML CAPES OF 2500 TO 3500 J/KG WEST OF
THIS SAME LINE WHERE DEWPOINTS REMAIN HIGHER. ALTHOUGH SOME SMALL
BUT WEAK CLUSTERS OF SHOWERS HAVE DEVELOPED WITHIN THIS INSTABILITY
AXIS WHERE MID LEVEL TEMPS ARE SLIGHTLY COOLER...MARGINAL LOW LEVEL
LAPSE RATES HAVE EFFECTIVELY KEPT DEEPER CONVECTION FROM FORMING THIS
AFTERNOON.

AS THE AREA HEADS INTO TONIGHT...THE UPPER RIDGE IS PROGGED TO
CONTINUE AMPLIFYING INTO THE CENTRAL AND NORTHERN ROCKIES WHICH WILL
LEAVE THE PLAINS UNDER A WEST TO NORTHWEST FLOW REGIME.  UNDER THIS
SETUP...THE FRONT SHOULD REMAIN NEARLY STALLED ACROSS FAR SOUTHERN
KANSAS INTO SOUTHEAST COLORADO WITH DECENT MOISTURE POOLING AND
RESULTANT HIGH CONDITIONAL INSTABILITY EXISTING NORTH OF THE FRONT
INTO NORTHERN KANSAS TO EXTREME SOUTHERN NEBRASKA.  AS ALREADY
STATED ABOVE...MARGINAL LOW LEVEL LAPSE RATES ACROSS THE CWA WILL
REMAIN IN PLACE THROUGH MID EVENING AND THIS ALONG THE LOW LEVEL
FORCING STAYING WEST AND SOUTH OF THE CWA CLOSER TO THE FRONT...WILL
LIKELY INHIBIT DEEP CONVECTION FROM FORMING THROUGH THE MID EVENING
HOURS. HOWEVER...DEEP SUBTROPICAL MOISTURE AND MODEST CONDITIONAL
INSTABILITY IN THE 800-700MB LAYER OF 300-400 J/KG WEST OF A
LEXINGTON TO MANKATO LINE...MAY CONTINUE TO ALLOW A FEW CLUSTERS OF
WEAK SHOWERS TO SURVIVE THROUGH THE EARLY EVENING HOURS. ATTENTION
THEN SHIFTS TOWARD MIDNIGHT AND LATER AS A MODEST LLJ OF 30 TO 35
KNOTS IS PROGGED TO NOSE INTO NORTH CENTRAL KANSAS.  SUSPECT THIS
WILL ALLOW ANY CONVECTION KICKING OFF THE FRONT RANGE REGION THIS
AFTERNOON TO EVENING...TO SLIDE EASTWARD INTO CENTRAL SECTIONS OF
KANSAS AND NEBRASKA. THE BEST CHANCE FOR THE CONVECTION TO SURVIVE
INTO THE CWA APPEARS TO BE CLOSER TO THE NOSE OF THE LLJ ACROSS
NORTHERN KANSAS INTO EXTREME SOUTH CENTRAL NEBRASKA.  DESPITE
EFFECTIVE DEEP LAYER SHEAR OF 35 TO 45 KNOTS EXISTING AFTER
MIDNIGHT...THE NOCTURNAL TIMING OF THESE THUNDERSTORMS AND MORE
LIMITED ELEVATED INSTABILITY OF 400-600 J/KG INDICATES A VERY SMALL
SEVERE POTENTIAL AND WILL CONTINUE TO LEAVE STRONG TO SEVERE
THUNDERSTORMS OUT OF THE HWO.

ANTICIPATE A FEW SHOWERS OR WEAK THUNDERSTORMS FROM THIS NOCTURNAL
CONVECTION TO LINGER INTO EARLY SUNDAY MORNING BUT MOST OF THE
PRECIP SHOULD BE EAST OF THE AREA BY MID MORNING. LOOKING FORWARD
INTO SUNDAY AFTERNOON TO SUNDAY NIGHT...THE UPPER PATTERN WILL
REMAIN UNCHANGED AS THE RIDGE CONTINUES TO SIT OVER THE PLAINS
TO ROCKIES.  UNFORTUNATELY...THIS WILL LEAVE THE FRONT STALLED
ACROSS SOUTHERN KANSAS INTO EASTERN COLORADO WITH THE RESULTANT
PATTERN LIKELY TO BE A REPEAT OF THE LAST SEVERAL DAYS WITH ISOLATED
SHOWERS TO WEAK THUNDERSTORMS POSSIBLE DURING THE AFTERNOON HOURS
WHILE DEEPER CONVECTION DEVELOPING OVER THE HIGH PLAINS...SHIFTS
EASTWARD ACROSS THE REGION DURING THE MID EVENING TO OVERNIGHT HOURS.
OVERALL CONFIDENCE IN SEEING SEVERE CONVECTION UNDER THIS SCENARIO
IS NO HIGHER THAN TODAY BUT FOR CONSISTENCY SAKE WILL MENTION A
THREAT FOR STRONG THUNDERSTORMS IN THE HWO.

.LONG TERM...SUNRISE MONDAY THROUGH SATURDAY.  CONCERN WILL CONTINUE
TO BE PERIODIC CHANCES FOR THUNDERSTORMS AS OVERALL THE PATTERN TO
REMAIN SIMILAR TO LAST WEEK OR TWO.

SHOULD START OUT QUIET ON MONDAY AS WEAK FRONTAL BOUNDARY WILL BE
WELL TO THE SOUTH AND RIDGING BUILDS INTO THE PLAINS. MOISTURE
RETURN WILL BE QUICK AS LOW LEVEL JET INCREASES AGAIN MONDAY NIGHT.
BEST CONVERGENCE WITH THE JET APPEARS TO BE WELL NORTH OF OUR CWA.
HOWEVER GFS DOES BRING ANOTHER SHORTWAVE OVER THE RIDGE AND ACROSS
OUR AREA. WITH A FAVORABLE SUBTROPICAL PLUME OF MOISTURE OVER
US...HAS NOT TAKEN MUCH LATELY TO KICK OFF ISOLATED STORMS TO THE
WEST AND THEN BRING THEM EAST OVERNIGHT SO WILL KEEP SMALL CHANCE OF
RAIN FOR MONDAY NIGHT.

MODELS HAVE BEEN CONSISTENT IN SWEEPING A SHARP MID LEVEL TROUGH
THROUGH THE NORTHERN PLAINS WITH AXIS MOVING THROUGH NDAK DURING THE
DAY ON TUESDAY. ASSOCIATED COLD FRONT WILL PUSH THROUGH OUR CWA WITH
THIS SYSTEM THUS WILL KEEP THUNDERSTORM CHANCE GOING ON TUESDAY.
HOWEVER WILL NOT RAISE CHANCES TOO MUCH AS MID LEVEL CAP WILL AGAIN
INHIBIT CONVECTION AND TIMING OF THE COLD FRONT MAY MEAN BEST
CHANCES FOR THUNDER COULD OCCUR JUST TO OUR SOUTHEAST.

AFTER THAT MODELS STILL POINTING AT RIDGE SLOWLY BUILDING BACK IN
THROUGH NEXT WEEKEND. HOWEVER RIDGING NOT STRONG ENOUGH TO SHUT
DOWN RAIN CHANCES COMPLETELY AND EXPECT SCENARIO OF NIGHT TIME
THUNDERSTORMS TO CONTINUE OFF AND ON.  AS FAR AS TEMPERATURES
GO...TUESDAY SHOULD BE THE WARMEST DAY AHEAD OF THE FRONT ALTHOUGH
HIGHS WONT DROP THAT MUCH AFTER TUESDAY ESPECIALLY IN THE SOUTHERN
CWA.

&&

.AVIATION...FOR THE 18Z KGRI TAF. CHALLENGING AVIATION FORECAST
PERIOD EXPECTED FOR THE GRAND ISLAND TERMINAL AS THE THREAT FOR
THUNDERSTORMS WILL EXIST ALONG WITH MVFR TO POSSIBLY IFR CLOUD
COVER. INITIALLY FOR THIS AFTERNOON...IT APPEARS THE MAIN THREAT
FOR THUNDERSTORMS SHOULD STAY NORTH AND WEST OF THE TERMINAL WITH
ONLY SOME OCCASIONAL MVFR CLOUD COVER MOVING THROUGH THE AREA.
HOWEVER...ATTENTION THEN SHIFTS TOWARD LATE THIS EVENING AND
ESPECIALLY INTO THE OVERNIGHT HOURS AS YET ANOTHER COMPLEX OF
THUNDERSTORMS FORMING OVER THE HIGH PLAINS THIS AFTERNOON...SLIDES
EAST INTO CENTRAL SECTIONS OF NEBRASKA. ALTHOUGH COVERAGE OF THESE
STORMS IS STILL IN QUESTION...IT APPEARS CHANCES ARE HIGH ENOUGH
TO INCLUDE IN THE FORECAST FROM THE EARLY OVERNIGHT HOURS AND
LASTING TO AROUND SUNRISE ON SUNDAY. OTHERWISE...LOOK FOR SOME
PATCHY FOG WITH MVFR VISIBILITY VALUES TO IMPACT THE TERMINAL
DURING THE OVERNIGHT HOURS. ANY CLOUD CEILINGS DURING THIS TIME
FRAME SHOULD STAY IN AN MVFR RANGE AND STAY WITH THIS CEILING
HIGHT IN THE FORECAST...BUT THE POSSIBILITY WILL EXIST FOR SOME
BRIEF IFR CEILINGS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 11, 3:32 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
332 PM CDT SAT JUL 11 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
121245-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
332 PM CDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
OUTLOOK AREA AFTER SUNSET TONIGHT. HOWEVER...WIDESPREAD STRONG TO
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS PORTIONS
OF THE OUTLOOK AREA SUNDAY THROUGH TUESDAY NIGHT AND AGAIN
THURSDAY NIGHT INTO FRIDAY. CONDITIONS LOOK FAVORABLE FOR A FEW
STRONG THUNDERSTORMS SUNDAY NIGHT...ESPECIALLY AFTER 9 PM WITH HAIL
UP TO PENNY SIZE AND WIND GUSTS UP TO 50 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jul 11, 5:29 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
529 PM CDT SAT JUL 11 2009

KSZ017-112300-
ROOKS-
529 PM CDT SAT JUL 11 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR STOCKTON...OR 22 MILES SOUTH OF
PHILLIPSBURG...AND MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  STOCKTON BY 540 PM CDT
  WOODSTON BY 600 PM CDT

TORRENTIAL RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3955 9910 3933 9909 3934 9941 3952 9942
TIME...MOT...LOC 2229Z 268DEG 5KT 3944 9930

HEINLEIN
Special weather statement, Jul 11, 5:57 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT SAT JUL 11 2009

KSZ017-112330-
ROOKS-
557 PM CDT SAT JUL 11 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF STOCKTON...OR 28 MILES SOUTH
OF PHILLIPSBURG...AND MOVING SOUTH AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PLAINVILLE BY 630 PM CDT

TORRENTIAL RAIN...PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3919 9906 3913 9934 3941 9941 3946 9918
TIME...MOT...LOC 2256Z 345DEG 10KT 3935 9926

HEINLEIN

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:29 PM CDTSpecial Weather StatementGIDRooks31 min
Jul 11, 5:57 PM CDTSpecial Weather StatementGIDRooks33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.